MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 75MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 75MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645075
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Ambulation or Postural Difficulties (2544)
Date of Event 03/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after undergoing right femoral intramedullary fracture fixation on (b)(6) 2021 as a result of a bicycle accident, the patient experienced middle distal interlocking screw breakage and proximal distal interlocking screw loosening that caused a 2 mm shortening of distal segment, in conjunction with right hypertrophic femoral shaft nonunion fracture.The patient experienced pain and ambulation difficulties that required the use of a walker.These complications were treated by performing a revision surgery on (b)(6) 2022, in which the internal fixation hardware was removed and replaced with a competitor¿s intramedullary nail-screw system (depuy synthes).Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
Internal reference number: case (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported middle distal interlocking screw breakage, proximal distal interlocking screw loosening, subsequent 2mm shortening of distal shaft and a non-union fracture cannot be definitively concluded.However, a persistent nonunion on the time frame between the initial discovery of the broken middle distal interlocking screw and proximal distal interlocking screw backed out which was noted on x-ray 4 months prior to the scheduled revision cannot be ruled out as a contributing factor to the patient¿s pain and difficulty ambulating.It is unknown if patient adhered to touch down weightbearing as prescribed.The patient impact is the pain, difficulty ambulation, device breakage and the revision.The patient¿s current health status was not provided.Therefore, no further medical assessment can be rendered.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture and loosening of the implant components have been identified in possible adverse effects section.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According to the inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces, traumatic injury, excessive pressure on the joint, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported middle distal interlocking screw breakage, proximal distal interlocking screw loosening, subsequent 2mm shortening of distal shaft and a non-union fracture cannot be definitively concluded.However, a persistent nonunion on the time frame between the initial discovery of the broken middle distal interlocking screw and proximal distal interlocking screw backed out which was noted on x-ray 4 months prior to the scheduled revision cannot be ruled out as a contributing factor to the patient¿s pain and difficulty ambulating.It is unknown if patient adhered to touch down weightbearing as prescribed.The patient impact is the pain, difficulty ambulation, device breakage and the revision.The patient¿s current health status was not provided.Therefore, no further medical assessment can be rendered.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture and loosening of the implant components have been identified in possible adverse effects section.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According to the inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces, traumatic injury, excessive pressure on the joint, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: d5 (operator of device), g2, h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported middle distal interlocking screw breakage, proximal distal interlocking screw loosening, subsequent 2mm shortening of distal shaft and a non-union fracture cannot be definitively concluded.However, a persistent nonunion on the time frame between the initial discovery of the broken middle distal interlocking screw and proximal distal interlocking screw backed out which was noted on x-ray 4 months prior to the scheduled revision cannot be ruled out as a contributing factor to the patient¿s pain and difficulty ambulating.It is unknown if patient adhered to touch down weightbearing as prescribed.The patient impact is the pain, difficulty ambulation, device breakage and the revision.The patient¿s current health status was not provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture and loosening of the implant components have been identified in possible adverse effects section.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According to the inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces, traumatic injury, excessive pressure on the joint, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 75MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17557390
Report Number1020279-2023-01619
Device Sequence Number17372730
Product Code HSB
UDI-Device Identifier00885556216491
UDI-Public00885556216491
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71645075
Device Lot Number20JM10986
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2023
Supplement Date Received by Manufacturer09/08/2023
09/14/2023
04/16/2024
Initial Report FDA Received Date08/16/2023
Supplement Report FDA Received Date09/11/2023
09/19/2023
04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645030/TRIGEN LOW PROFILE SCREW 5.0MM X 30MM; 71645035/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; 71645072/TRIGEN LOW PROFILE SCREW 5.0MM X 72.5MM; 71653236/META RETRO FEM NAIL 11.5 X 36
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexMale